My daughter has spastic diplegia.
I have a daughter with spastic diplegia who developed severe pain in her left foot (due to stresses induced by her gait) three years ago which seriously limits her mobility. She has been unable to exercise in that time and has gained significant weight. She can swim but does not care to and could no longer manage safely around a pool without her walking sticks and leg brace. What can she do to shed weight? I have heard that just reducing calories makes the body try to conserve it's body fat due to a primative 'starvation' reflex. I heard that there is a medication given to diabetics which reduces weight, but our GP says that can only be given to diabetes sufferers and for no other reason. Is the medication available privately?
This is a common problem and your daughter certainly has my sympathy. It is indeed harder to lose weight, and easier to gain it, if you can’t exercise. However, it’s not impossible. It’s also particularly important for people who have mobility problems to try and keep their weight down, because excess weight increases the risk of getting other conditions such as osteoarthritis, which can cause more pain and make mobility worse.
Many of my patients who are struggling to lose weight are tempted by ‘crash’ or fad diets to try and lose weight quickly. Unfortunately, the evidence is that even if people do manage to lose weight in the short term on these diets, they are much less likely to maintain their weight in the medium to longer term. The most effective way to lose weight and keep it off in the long term is to establish a balanced, calorie controlled diet that allows you to lose 1-2 lb a week, while including adequate intake of all the necessary vitamins, minerals etc.
Getting enough calcium and vitamin D is particularly important for people who are quite immobile, because low levels of weight bearing exercise increase the risk of osteoporosis, or thinning of the bones, in later life.
As for medication, there are two medicines given to patients with diabetes which do sometimes encourage weight loss. One is called metformin – this is the first line treatment for all people with diabetes who can take it, but not everyone loses weight on it and, if they do, it is often because one of the side effects is feeling sick. The other is an injection from a group of medicines called the GLP-1 analogues. These do promote weight loss in quite a lot of people who take them. However, while studies are going on to see if they might be suitable for people who don’t have diabetes but need to lose weight, they aren’t likely to be licensed for this for some years, if at all.
There used to be three medications licensed specifically to help people lose weight, but unfortunately two of them have been taken off the market because of safety concerns. The only one that remains – Orlistat – works by reducing the amount of fat you absorb in the gut from your food. It can have quite nasty side effects of tummy pain and diarrhoea. It certainly isn’t an easy option and isn’t an alternative to reducing the number of calories you take in. However, it can be useful for people who are finding it hard to shift weight and can be given to some people as part of a weight loss management plan.
I would suggest that your daughter has a chat with her specialist team, or possibly her GP, about a referral to a specialist dietetics service. It will be helpful if she completes a full food diary for a couple of weeks, including details of everything she eats and drinks. The dietician can help work with her on a plan that takes account of her reduced calorie needs because of her difficulty with exercising.
Answered by Dr Sarah Jarvis.
You may also be interested in...
Build your child's body confidence
Eating for good health
The eatwell plate